Alert archive / Indiana / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS Northern Indiana
NWS Northern Indiana issued this flash flood watch at May 2, 2018, 9:53 PM EDT for 11 counties in Indiana; Cass County, Michigan. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2018, 9:53 PM EDT (01:53 UTC)
- Expired
- May 3, 2018, 8:44 AM EDT
- In force
- 11 hr
- Issued by
- NWS Northern Indiana
- Flood severity
- None
Counties Allen County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, LaGrange County, IN, Marshall County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Whitley County, IN, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 6 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1993 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
986 WGUS63 KIWX 030153 FFAIWX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Northern Indiana 953 PM EDT Wed May 2 2018 INZ003>009-012>018-031000- /O.NEW.KIWX.FF.A.0002.180503T0153Z-180503T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, and New Haven 953 PM EDT Wed May 2 2018 /853 PM CDT Wed May 2 2018/ ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... The National Weather Service in Northern Indiana has issued a * Flash Flood Watch for a portion of northern Indiana, including the following areas, Allen IN, De Kalb, Elkhart, Fulton IN, Kosciusko, La Porte, Lagrange, Marshall, Noble, Pulaski, St. Joseph IN, Starke, Steuben, and Whitley. * Through Thursday morning * Heavy rainfall on Wednesday evening produced between 1 and 3 inches across portions of the flash flood watch area, with radar estimations of up to 4 inches from southern Starke county through the central portions of Marshall county. Additional heavy rainfall is expected late this evening into the overnight hours. Additional rainfall amounts of 1 to 2 inches are possible overnight with localized higher amounts. Runoff from this heavy rainfall will lead to a potential of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
122 WGUS63 KIWX 030750 FFAIWX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Northern Indiana 350 AM EDT Thu May 3 2018 INZ006>009-017-018-030900- /O.CAN.KIWX.FF.A.0002.000000T0000Z-180503T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN- Including the cities of Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, and New Haven 350 AM EDT Thu May 3 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of northern Indiana has been cancelled. Brief periods of heavy rain are expected this morning, but flash flooding is no longer expected. Therefore, the flash flood watch has been cancelled. $$ MIZ077-078-031600- /O.EXA.KIWX.FF.A.0002.000000T0000Z-180503T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Berrien-Cass MI- Including the cities of Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, and Marcellus 350 AM EDT Thu May 3 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... The National Weather Service in Northern Indiana has expanded the * Flash Flood Watch to include a portion of southwest Michigan, including the following areas, Berrien and Cass MI. * Until noon EDT today * Showers and thunderstorms since Wednesday evening produced between 1 and 3 inches of rain across Berrien and Cass counties, with radar estimates of localized amounts near 4 inches from central Berrien county into Cass county. Additional heavy rainfall is expected through mid morning, with up to 1 inch of additional rainfall possible. Runoff from this heavy rainfall will lead to a potential of flash flooding this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ INZ003>005-012>016-031600- /O.CON.KIWX.FF.A.0002.000000T0000Z-180503T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- Kosciusko- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, and Mentone 350 AM EDT Thu May 3 2018 /250 AM CDT Thu May 3 2018/ ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON EDT /11 AM CDT/ TODAY... The Flash Flood Watch continues for * a portion of northern Indiana, including the following areas, Elkhart, Fulton IN, Kosciusko, La Porte, Marshall, Pulaski, St. Joseph IN, and Starke. * Until noon EDT /11 AM CDT/ today * Showers and thunderstorms since Wednesday evening produced between 1 and 3 inches of rain across portions of the flash flood watch area, with radar estimates of localized amounts near 4 inches from southern Starke county into Marshall county. Additional heavy rainfall is expected through mid morning, with up to 1 inch of additional rainfall possible. Runoff from this heavy rainfall will lead to a potential of flash flooding this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
049 WGUS63 KIWX 031244 FFAIWX Flood Watch National Weather Service Northern Indiana 844 AM EDT Thu May 3 2018 INZ003>005-012>016-MIZ077-078-031345- /O.CAN.KIWX.FF.A.0002.000000T0000Z-180503T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-Berrien-Cass MI- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, and Marcellus 844 AM EDT Thu May 3 2018 /744 AM CDT Thu May 3 2018/ ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northern Indiana and southwest Michigan has been cancelled. Showers and thunderstorms since Wednesday evening produced between 1 and 4 inches of rain. However, a significant break in additional rainfall has led to a decreased risk for flash flooding. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood watch went out at May 2, 7:34 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 2, 7:34 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 734 PM EDT Wed May 2 2018 .SYNOPSIS... Issued at 322 PM EDT Wed May 2 2018 A wet period is just ahead with periodic chances for showers and storms from tonight through Friday, with storms ending early Friday evening. A few strong to severe thunderstorms are possible, but widespread severe weather is not expected. Highs will be in the 70s Thursday through Saturday, then a little cooler Sunday with highs from 65 to around 70. Little if any rain is expected this weekend. && .SHORT TERM...(This Evening through Friday) Issued at 317 PM EDT Wed May 2 2018 Moisture has really increased from the south this afternoon with dew points climbing to around 60 degrees most areas. Any fire weather issues will end tonight with a widespread rain. Given moisture increasing from the south with steeper mid level lapse rates, surface based CAPEs per SPC analysis had climbed to around 1500 J/Kg over the southern sections of northern Indiana this afternoon. A stray shower or storm is possible over these area; however, better chances for showers & storms will be tonight as upstream convection organizes and moves east along a strong but slowly moving front. Severe weather parameters appear marginal tonight through Friday. The Storm Prediction Center has maintained a marginal risk for severe storms into Friday in this regard. There may be a break in the showers and storms Thursday before the second wave moves across the area late Thursday into Friday. Precipitable water values will rise above 1.5 inches per GFS and be close to climate maxes for this time of year through Thursday night. Widespread rainfall amounts between 1 and 2 inches are likely by late Friday. Locally heavy rainfall and rises on rivers are likely with some rivers possibly flooding. && .LONG TERM...(Friday Night through Wednesday) Issued at 317 PM EDT Wed May 2 2018 A tranquil period is ahead for the weekend into early next week. There is a good chance a weak system will bring some showers Sunday, but the rest of the period from Saturday through next Wednesday should be dry with temperatures close to normal. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 734 PM EDT Wed May 2 2018 VFR through the overnight although continued and sustained moisture advection into the area along with numerous showers/thunderstorms will eventually yield MVFR cigs aft daybreak Thu. Thereafter should remain dry/stable until late aftn/early eve before next chc tsra takes shape. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Skipper SHORT TERM...Skipper LONG TERM...Skipper AVIATION...T Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 5:19 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 519 PM EDT Wed May 2 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-031000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 519 PM EDT Wed May 2 2018 /419 PM CDT Wed May 2 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Tonight Scattered to numerous thunderstorms tonight. A few storms may approach severe limits with hail up to 1 inch and wind gusts to 60 mph this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional chances for thunderstorms exist toward Thursday evening and again Friday afternoon. A few strong storms are possible each period with an isolated severe risk possible. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-031000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 519 PM EDT Wed May 2 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight A few southwest gusts to 25 knots are possible this evening. Scattered to numerous are expected through evening. A strong to severe thunderstorm is possible this evening with gusty winds in excess of 35 knots and hail up to 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Conditions hazardous to small craft may develop Thursday night into early Friday. Additional chances for thunderstorms exist Thursday afternoon and evening with an isolated strong to severe thunderstorm possible. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 2, 9:27 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
927 PM EDT WED MAY 2 2018
MIZ077-078-030200-
Berrien-Cass-
927 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS AND
NORTHEASTERN BERRIEN COUNTIES...
At 926 PM EDT, a strong thunderstorm was located near Stevensville,
or 8 miles south of Fair Plain, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm. At 925 PM EDT, the public reported half inch hail in Bridgman.
Locations impacted include...
Benton Harbor, St. Joseph, Dowagiac, Fair Plain, Berrien Springs,
Stevensville, and Millburg.
This includes Interstate 94 in Michigan between mile markers 20 and
33.
LAT...LON 4207 8622 4207 8605 4201 8599 4187 8650
4207 8657 4218 8622
TIME...MOT...LOC 0126Z 248DEG 34KT 4196 8645
NWSLocal storm report, May 2, 9:30 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
930 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM TSTM WND DMG COLDWATER 41.94N 85.01W
05/02/2018 BRANCH MI EMERGENCY MNGR
APPX 14-INCH LIMB FROM TREE FELL ACROSS
ROAD, POWER OUTAGE ON CHURCH ST AT DAUGHERTY
ST, 2107 HRS.
&&
GHLocal storm report, May 2, 9:31 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
931 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG UNION 41.79N 85.87W
05/02/2018 CASS MI PUBLIC
ROOF DAMAGE ON GARAGE.
&&
GHLocal storm report, May 2, 9:35 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
935 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG BRISTOL 41.72N 85.82W
05/02/2018 ELKHART IN PUBLIC
NUMEROUS TREES LIMBS SNAPPED.
&&
GHSpecial weather statement, May 2, 9:46 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
946 PM EDT WED MAY 2 2018
INZ003-004-MIZ077-030215-
La Porte-St. Joseph-Berrien-
946 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH...
NORTHEASTERN LA PORTE AND SOUTHERN BERRIEN COUNTIES...
At 945 PM EDT/845 PM CDT/, a strong thunderstorm was located near New
Buffalo, or 7 miles north of La Porte, moving northeast at 55 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Michigan City, La Porte, Niles, Buchanan, New Buffalo, Dayton,
Michiana Shores, Grand Beach, Union Pier, and Harbert.
This includes the following highways...
Interstate 80 in Indiana between mile markers 49 and 69.
Interstate 94 in Indiana between mile markers 41 and 45.
Interstate 94 in Michigan between mile markers 0 and 16.
LAT...LON 4194 8662 4193 8642 4184 8622 4175 8636
4161 8669 4175 8686
TIME...MOT...LOC 0145Z 241DEG 46KT 4171 8670
NWSLocal storm report, May 2, 9:47 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
947 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND GST 1 NE MOSCOW 42.06N 84.50W
05/02/2018 E65 MPH HILLSDALE MI TRAINED SPOTTER
&&
NDMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:00 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Noble, Saint Joseph | 45 min |
| May 2, 8:17 PM EDT | Areal Flood Advisory | IWX | LaPorte, Marshall, Starke | 3 hr |
| May 2, 8:28 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 47 min |
| May 2, 8:33 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Marshall | 42 min |
| May 2, 8:44 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange, Steuben | 46 min |
| May 2, 8:48 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 27 min |
| May 2, 8:49 PM EDT | Areal Flood Advisory | IWX | Kosciusko, Marshall | 3 hr |
| May 2, 8:50 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Noble, Whitley | 40 min |
| May 2, 9:25 PM EDT | Special Marine Warning | IWX | 58 min | |
| May 2, 9:49 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Noble | 24 min |
| May 2, 10:05 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 40 min |
| May 2, 10:48 PM EDT | Special Weather Statement | IWX | Marshall | 27 min |
| May 2, 11:15 PM EDT | Special Weather Statement | IWX | Kosciusko | 30 min |
| May 2, 11:47 PM EDT | Special Marine Warning | IWX | 43 min | |
| May 3, 12:16 AM EDT | Special Marine Warning | IWX | 44 min | |
| May 3, 8:09 AM EDT | Special Weather Statement | IWX | Huntington, Miami, Wabash | 36 min |
| May 3, 9:24 AM EDT | River Flood Warning | IWX | Elkhart | 25 hr |
| May 3, 9:45 AM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 5 days |
| May 3, 1:54 PM EDT | River Flood Warning | IWX | Allen, DeKalb | 6 days |
| May 2, 9:02 PM EDT | Severe Thunderstorm Warning | IWX | Branch | 28 min |
| May 2, 9:16 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 44 min |
| May 2, 9:27 PM EDT | Special Weather Statement | IWX | Cass | 33 min |
| May 2, 9:46 PM EDT | Special Weather Statement | IWX | Berrien | 29 min |
| May 2, 9:57 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 48 min |
| May 2, 10:24 PM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass, Saint Joseph | 51 min |
Nearby
Flash Flood Watches in Indiana, 2018Flash Flood Watches in Michigan, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.